Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Elevated GGT levels. Stomach cramps, headaches. Family had non hodkings disease. Is that it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
i am 32 yrs old female and i do not drink acholol or take any drugs. I was feeling rundown so got blood tests done in nov and gamma gt came back high at 75 chol 6.2. In the past two weeks i have not been feeling well at all with stomch pains/cramps headaches and general unwellness. I got my blood tests repeated last week and they show gamma gt is 156 and chol 6.1. I am not overweight and eating healthy enough. i do not smoke. what can this mean awaiting a scan of kidneys and abdomen. I have discomfort on my sides when i lie on them and lying on my back is v sore and it wakes me up. Non hodkings disease runs in my family. could there be any link?
Posted Mon, 28 May 2012 in Abdominal Pain
Answered by Dr. Pavan Kumar Gupta 7 hours later
Hello and thanks for the query.
Elevated GGT levels may indicate that something is damaging the liver but not specifically what. In general, the higher the level the greater the "insult" to the liver. Elevated levels may be due to liver disease, but they may also be due to other conditions, such as congestive heart failure and alcohol consumption. 

GGT levels may be elevated in heart failure. 

Drugs that may cause an elevated GGT level include phenytoin, carbamazepine, and barbiturates such as phenobarbital. Use of many other prescription and non-prescription drugs, including nonsteroidal anti-inflammatory drugs (NSAIDs), lipid-lowering drugs, antibiotics, histamine receptor blockers (used to treat excess stomach acid production), antifungal agents, antidepressants, and hormones such as testosterone, can increase GGT levels. 

Smoking can also increase GGT.
Levels of GGTP increase with age in women but not in men.
Since you don't smoke,don't take alcohol,don't use any drugs,the chances are you may be having some chronic hepatitis which should be ruled out by doing LFT's and hepatitis markers along with CT scan.
Non Hodgkin lymphomas have features of weight loss,fever,night sweats and don't seem to have any connection with high GGTP.
I hope to have answered your query however you can revert to me for any other query.
Thanks and best of luck.
Above answer was peer-reviewed by
Follow-up: Elevated GGT levels. Stomach cramps, headaches. Family had non hodkings disease. Is that it? 7 hours later
as i do not take any medications and no drink or drugs then it is obviosuly not this. what about my sore sides and back? is there any connection with this and the kidneys and gallbladder..could this be the problem.
Answered by Dr. Pavan Kumar Gupta 22 minutes later
As I told you earlier,you should be investigated for hepatitis markers since your GGTP has doubled in past six months.
Your sore back doesn't seem to have any connection with either high GGTP or gall bladder,however gall bladder problem can cause stomach pains in you.
It doesn't look like kidney problem since you are not complaining of any kidney symptoms or any fever.
Consult your doctor for physical inspection of your back and get required investigations as suggested by your doctor.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor